Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 31, 2006
Hyperglycemia and DKA, Thyroid
Question from Auburndale, Florida, USA:
I have had type 2 for 10 years. I just had my TSH level tested and it was elevated, so the endocrinologist put me on Synthroid. I also have an enlarged thyroid. Since I started taking the Synthroid, my blood sugar has been going up and down. I can have a fasting of 110 mg/dl [6.1 mmol/L] and an hour after I take the pill, before I eat, my blood sugar will rise anywhere from 180 mg/dl [10.0 mmol/L] to 200 mg/dl [11.1 mmol/L]. I have talked to the doctor about this and he said the pill wouldn't cause that. My blood sugar never did this until I started taking the Synthroid. After lunch, my blood sugar takes a big drop. Could the Synthroid be causing the elevation of the blood sugar?
The thyroid hormone supplementation should not be the cause of elevated blood sugars. If you think about it, the thyroid hormone should only be replaced to levels that would normally be present. Providing that you are not replacing it with too much, I would not expect this to be the cause of elevated blood sugars. I would suggest you review your blood sugars with your doctor or members of the diabetes education team to try to determine other causes for the elevated blood sugars.